Pennsylvania, 2015Flash Flood and Hail in Pennsylvania, May 31, 2015
May 31, 2015 · NWS CTP · 19 events in 11 counties and zones
Severe thunderstorms developed across central Pennsylvania as an area of low pressure traveled along a stationary frontal boundary that was draped across the area. A flash flood occurred in Schuylkill County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across central Pennsylvania as an area of low pressure traveled along a stationary frontal boundary that was draped across the area. A flash flood occurred in Schuylkill County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 31, 9:26 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, May 31, 9:26 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT SUN MAY 31 2015
.SYNOPSIS...
WE ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AHEAD
OF A COLD FRONT THAT WILL SAG SLOWLY SOUTH THROUGH THE REGION
TODAY AND TONIGHT. COOLER CONDITIONS WITH LINGERING SHOWERS WILL
FOLLOW FOR MONDAY...WITH MUCH COOLER WEATHER SLATED FOR THE MID
AND LATE WEEK PERIOD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 9AM THE COLD FRONT WAS JUST NORTH OF I-80 WITH MOST OF THE
FCST AREA UNDER A WARM-HUMID AND INCREASINGLY UNSTABLE AIRMASS.
SHORT RANGE HIGH RES GUIDANCE SHOWS THE FRONT DROPPING INTO
CENTRAL PARTS OF THE FCST AREA BY MID AFTERNOON...AND THIS IS
EXPECTED TO ACT AS THE FOCUS FOR CONVECTION. STRONG HEATING SOUTH
OF THE WARM FRONT WILL HELP BOOST CAPES TO BETWEEN ABOUT
1000-1500J IN THE VERY HUMID AIRMASS...PWATS 1-3 STD DEV ABOVE
NORMAL.
WIND SHEAR IS MARGINAL BUT SHOULD BECOME A BIT MORE ROBUST WITH
THE APPROACH OF AN MCV CURRENTLY MOVING OUT OF EASTERN OHIO. RAP
SHOWS HIGHER HELICITY AIR FOCUSED ALONG THE EXPECTED POSITION OF
THE FRONTAL BOUNDARY THROUGH THE AFTERNOON...THOUGH IT'S NOT
INCREDIBLY HIGH SO THE RISK FOR TORNADOES SHOULD BE LOW. THE
BIGGEST RISK WILL BE FOR DOWNBURSTS GUSTS AND LOCALLY TORRENTIAL
RAINS.
8H TEMPS SOUTH OF THE FRONT WILL REMAIN WARM ENOUGH TO SUPPORT
HIGHS IN THE M80S ACROSS THE SOUTHERN VALLEYS. HOWEVER...HEATING
OF MOIST/UNSTABLE AIR MASS...COMBINED WITH APPROACH OF SHORTWAVE
LIFTING OUT OF OHIO...SHOULD TRIGGER CONVECTION ACROSS THE CENTRAL
COUNTIES BY MIDDAY...THUS HOLDING TEMPS DOWN IN THIS AREA TO THE
75-80F RANGE. NORTH OF THE FRONT...LOW LVL CAA...COMBINED WITH
CLOUD COVER...WILL LIKELY HOLD TEMPS IN THE L60S ALONG THE NY
BORDER.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
SOUTH OF THE APPROACHING CFRONT...CONVECTIVE ENVIRONMENT
CHARACTERIZED BY MODERATE CAPE AND RELATIVELY WEAK SHEAR.
THUS...WIDESPREAD/ORGANIZED SVR WX SEEMS UNLIKELY. HOWEVER...THE
SLOW MOVING NATURE OF THE FRONT COULD ENHANCE THE POTENTIAL FOR
LOCALLY HEAVY RAINS. CONVECTION-ALLOWING MDLS HAVE BEEN
ADVERTISING THE LIKELIHOOD OF LOCAL AMTS NR 2 INCHES.
HOWEVER...GIVEN OUR DRY STRETCH OF WX...THE FLOODING THREAT
DOES/T APPEAR ESPECIALLY HIGH. MDL CONSENSUS PLACES THE BEST CHC
OF SHRA/TSRA AND GREATEST MEAN QPF ALONG AND JUST S OF
FRONT...SPANNING THE CENTRAL COUNTIES ALONG I-80. POPS RANGE FROM
LIKELY IN THE NORTH TO CATEGORICAL ACROSS CENTRAL AND SOUTHERN PA
SUN AFTN.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
SURFACE FRONT IS MADE TO STALL OVER SRN PA WITH A WAVE OR SEVERAL
WAVES RIPPLING ALONG IT INTO EARLY NEXT WEEK. PERSISTENT FORCING
AND RICH MOISTURE FEED WITH PW IN THE 1.33" TO 1.8" RANGE BRING
THE BEST CHANCE OF WIDESPREAD RAINFALL THAT WE'VE SEEN IN QUITE
SOME TIME. STRONGER 0-1KM SW TO SOUTHERLY WINDS AT 850 MB AND
WINDS WITH A VEERING PROFILE WILL COMBINE WITH QUITE LOW LCLS TO
ENHANCE SPC/S MARGINAL SVR WEATHER THREAT.
TO THE NORTH OF THE FRONT...GUIDANCE REMAINS CONSISTENT ON
COOLING THINGS DOWN ACROSS NORTH CENTRAL PA...WITH EVEN SOME
SIGNIFICANT DRYING POSSIBLE AS DEWPOINTS POTENTIALLY DROP INTO THE
40S. TOO EARLY TO GET HUNG UP ON THE DETAILS AS THEY WILL
CHANGE...BUT AS PREVIOUSLY MENTIONED...A COUPLE DAYS OF
CLOUDY...COOL AND SHOWERY WX APPEARS ON TAP FOR CENTRAL PA WITH
THE STALLED FRONT AND FREQUENT SHOWERS AND CHC OF THUNDERSTORMS.
A SLOW DRYING TREND BEGINS BY TUESDAY AS RICH PW PLUME SHIFTS
OFFSHORE AND SEVERAL DAYS OF COMFORTABLE TEMPERATURE AND HUMIDITY
LEVELS AND LOWER POPS APPEAR TO BE IN THE OFFING.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
NORTHERN TERMINALS...NORTH OF THE SLOW MOVING COLD FRONT ARE
UNDER A SHIELD OF LOW CLOUDS WITH PASSING SHOWERS AND AREAS OF
FOG. SOUTH OF THE FRONT...SOME MVFR CLOUDS CONTINUE OVER PARTS OF
THE MIDDLE SUSQ VALLEY BUT MOST TERMINALS ARE VFR AND A BIT HAZY.
IT WILL BECOME MORE UNSTABLE AS THE DAY MATURES...WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE WITH DAYTIME
HEATING. TRIED TO DEPICT MOST LIKELY TIMING FOR TSTMS BASED ON
HRRR/COSPA IN 2HR TEMPO GROUPS DURING THE MID- LATE AFTN. SOME
STORMS MAY BE SVR CAUSING BRIEF PERIODS OF LIFR.
MORE WIDESPREAD RESTRICTIONS ARE PROBABLE TONIGHT INTO
MONDAY/TUESDAY...NORTH OF THE FRONT AS IT SAGS SLOWLY INTO THE
MID ATL STATES.
OUTLOOK...
WED-THU...MAINLY VFR. NO SIG WX.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...FITZGERALD/LAMBERT
LONG TERM...ROSS/GARTNER
AVIATION...LA CORTE/STEINBUGL
Hazardous weather outlook, May 31, 3:37 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 AM EDT SUN MAY 31 2015
PAZ010>012-017>019-024>028-033>035-045-046-049>053-056>059-063-
010845-
ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-
437 AM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A SLOW MOVING COLD FRONT WILL STALL OUT ALONG INTERSTATE
80 LATE TODAY. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
AND FREQUENCY ALONG...AND JUST TO THE NORTH OF THE BOUNDARY THIS
AFTERNOON...WITH SOME STORMS CONTAINING LOCALIZED DAMAGING WIND
GUSTS AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ004>006-037-041-042-010845-
WARREN-MCKEAN-POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-
437 AM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. A SLOW MOVING COLD FRONT WILL STALL OUT ALONG
INTERSTATE 80 LATE TODAY. SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND FREQUENCY ALONG THE FRONTAL
BOUNDARY THIS AFTERNOON...WITH A FEW OF THE STORMS CONTAINING
LOCALIZED DAMAGING WIND GUSTS AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ036-064>066-010845-
FRANKLIN-ADAMS-YORK-LANCASTER-
437 AM EDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50
MPH...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING AS A SLOW MOVING COLD FRONT PUSHES SOUTHEAST ACROSS
THE REGION. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
AND FREQUENCY ALONG...AND JUST TO THE NORTH OF THE BOUNDARY THIS
AFTERNOON...WITH SOME STORMS CONTAINING LOCALIZED DAMAGING WIND
GUSTS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
LAMBERT
In the hours before
Special weather statement, May 31, 10:22 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT SUN MAY 31 2015
PAZ004-005-311545-
WARREN PA-MCKEAN PA-
1122 AM EDT SUN MAY 31 2015
...SPECIAL WEATHER STATEMENT...
AT 1120 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING NORTHEAST THROUGH WARREN AND MCKEAN COUNTIES.
TORRENTIAL DOWNPOURS WILL ACCOMPANY SOME OF THESE SHOWERS AND
THUNDERSTORMS AS THEY MOVE OVER THE AREA THROUGH EARLY AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.
&&
LAT...LON 4200 7831 4185 7821 4163 7902 4163 7950
4164 7959 4199 7957
TIME...MOT...LOC 1520Z 240DEG 49KT 4176 7910
LA CORTEEvent by event
13 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Elk
- When
- May 31, 11:15 AM EST
- Where
- Elk County, 1.04 mi E of Ridgway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -78.730
Thunderstorm winds estimated near 60 mph produced sporadic wind damage across western Elk County.
Hail, Union
- When
- May 31, 1:41 PM EST
- Where
- Union County, 0.69 mi N of New Columbia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.040, -76.880
Thunderstorm Wind, Fulton
- When
- May 31, 2:12 PM EST
- Where
- Fulton County, 0.53 mi E of Gem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.849, -78.110
Thunderstorm winds estimated near 60 mph knocked down trees and wires near the intersection of Great Cove and Timber Ridge Roads near Needmore.
Hail, Mifflin
- When
- May 31, 2:28 PM EST
- Where
- Mifflin County, 0.87 mi SW of Milroy
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 40.710, -77.590
Hail, Mifflin
- When
- May 31, 2:28 PM EST
- Where
- Mifflin County, 0.87 mi SW of Milroy
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 40.710, -77.590
Thunderstorm Wind, Columbia
- When
- May 31, 2:57 PM EST
- Where
- Columbia County, 2.2 mi WNW of Fowlersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.080, -76.370
Thunderstorm winds estimated near 60 mph knocked down trees in North Centre Township.
Hail, Juniata
- When
- May 31, 3:35 PM EST
- Where
- Juniata County, 1.26 mi WNW of Richfield
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.690, -77.120
Hail, Snyder
- When
- May 31, 3:45 PM EST
- Where
- Snyder County, 2.71 mi WNW of Mt Pleasant Mills
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.730, -77.070
Thunderstorm Wind, Cumberland
- When
- May 31, 4:40 PM EST
- Where
- Cumberland County, 0.87 mi SW of Mechanicsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.210, -77.010
Thunderstorm winds estimated near 60 mph produced sporadic tree damage from Boiling Springs to Mechanicsburg.
Thunderstorm Wind, Cumberland
- When
- May 31, 4:45 PM EST
- Where
- Cumberland County, 0.53 mi E of Allen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.170, -77.070
Thunderstorm winds estimated near 60 mph knocked down trees and wires near Allen.
Thunderstorm Wind, Dauphin
- When
- May 31, 4:46 PM EST
- Where
- Dauphin County, 0.87 mi NE of Hummelstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -76.710
Thunderstorm winds estimated near 60 mph knocked down trees in Hoernerstown.
Thunderstorm Wind, Lebanon
- When
- May 31, 4:57 PM EST
- Where
- Lebanon County, 0.87 mi NW of Palmyra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -76.590
Thunderstorm winds estimated near 60 mph knocked down trees and wires near Palmyra.
Thunderstorm Wind, Lebanon
- When
- May 31, 5:20 PM EST
- Where
- Lebanon County, Campbelltown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.280, -76.580
Thunderstorm winds estimated near 60 mph knocked down trees and wires near Campbelltown.
Thunderstorm Wind, Lebanon
- When
- May 31, 5:20 PM EST
- Where
- Lebanon County, 0.87 mi NW of Palmyra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.310, -76.590
Thunderstorm winds estimated near 60 mph knocked down trees and wires near Palmyra.
Thunderstorm Wind, Dauphin
- When
- May 31, 5:20 PM EST
- Where
- Dauphin County, 1.26 mi ESE of Hershey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -76.630
Thunderstorm winds estimated near 60 mph knocked down numerous large branches near Hershey.
Thunderstorm Wind, Dauphin
- When
- May 31, 5:24 PM EST
- Where
- Dauphin County, 1.48 mi NNW of Bachmanville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -76.610
Thunderstorm winds estimated near 60 mph knocked down trees near Bachmanville.
Thunderstorm Wind, Lebanon
- When
- May 31, 5:30 PM EST
- Where
- Lebanon County, 0.53 mi E of Annville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 40.330, -76.510
Thunderstorm winds estimated near 60 mph knocked down trees near Annville.
Flash Flood, Schuylkill
- When
- May 31, 5:58 PM EST to 8:30 PM EST
- Where
- Schuylkill County, 1.16 mi E of Schuykill Haven to 0.73 mi SSW of Mechanicsville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.618, -76.148
Several homes and a bank were flooded on Center and Progress Avenues in Schuylkill Haven.
Thunderstorm Wind, Lebanon
- When
- May 31, 6:30 PM EST
- Where
- Lebanon County, 1.38 mi S of Hebron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.310, -76.380
Thunderstorm winds estimated near 60 mph knocked down trees and wires near Hebron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 31, 20151 death · 2 events
- Flash Flooding in New Jersey, May 31, 2015$100,000 · 4 events
- Flood in Pennsylvania, May 31, 2015$100,000 · 1 event
- Tornado and Flooding in Pennsylvania, May 31, 2015$32,000 · EF0 · 14 events
- High Surf in Hawaii, May 31, 201516 events
- Flash Flooding in New Jersey, May 31, 201512 events
- Hail and Damaging Winds in Oregon, May 31, 20151.75 in hail · 12 events
- Flooding and Hail in Tennessee, May 31, 2015$13,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2015$6,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Georgia, May 31, 20151 in hail · 7 events
- Damaging Winds and Heavy Rain in Florida, May 31, 2015$500 · 50 kt wind · 6 events
- Damaging Winds in Virginia, May 31, 2015$11,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571388, 571370, 571377, 571373, 571374, 571378, 571375, 571376, 571381, 571389, 571379, 571380, 571382, 571383, 571386, 571387, 571384, 578537, 571385.